Non-Hodgkin’s lymphoma patient dies due to continued chemotherapy


ChemotherapyThis case involves a sixty-five-year-old female patient with a past medical history of rheumatoid arthritis, osteoarthritis and irritable bowel syndrome. The patient began experiencing extreme fatigue, fever and night sweats. The patient initially sought treatment from alternative medicine such as acupuncture and homeopathy, however when it became clear that her symptoms were not being palliated, she began experiencing drastic weight loss and she presented to hospital for further investigations. After several tests and imaging the patient was eventually diagnosed with non-Hodgkin’s lymphoma, with unclear evidence over whether the mutation was ocurring in the B or T cells.  The patient received traditional treatment however her disease did not respond well. Further tests were conducted and it was discovered that the patient was now suffering from a diffuse large B-cell lymphoma (DLBCL), a very aggressive tumor.  The patient underwent several rounds of hyper-CVAD treatment through a peripherally inserted central catheter (PICC line) over a period of several weeks. Hyper-CVAD chemotherapy consisted of two combinations of drugs (courses A and B) which were administered in an alternating pattern. Course A consisted of cyclophosphamide, vincristine, doxorubicin (also known as Adriamycin), and dexamethasone. Course B consisted of methotrexate and cytarabine. She eventually required a splenectomy due to damage caused to her spleen as a result of the aggressive chemotherapy regimen. In addition the patient develops bilateral pleural effusions with areas of atelectasis across both lung fields. The patient developed an increased white blood cell count, fever and rising BUN/cr during this time frame and was started on Vancomycin empirically with infectious disease consultations suggesting that the fever was purely due to the chemotherapy. The treating physicians decided to proceed with the chemotherapy and the patient quickly developed severe fluid overload and ensuing cardiopulmonary failure resulting in her death.

Question(s) For Expert Witness

  • Should caretakers choose to halt chemotherapy in situations like this waiting until the patient becomes more stable to effectively finish the course of medication? Is it possible that an underlying infection may have been inadequately treated leading to this complication?

Expert Witness Response E-000029

The patient’s treating physicians should have chosen to hold off on the chemotherapy. In a situation like this waiting until the patient becomes more stable to effectively finish the course of medication and it is possible that an underlying infection may have been inadequately treated leading to this complication. In general, patients with undiagnosed fever should not receive chemotherapy. Similarly, an occult infection may have been missed and chemotherapy may have needed to be diagnosed before treatment. I am curious about the use of the nephrotoxic (harmful to kidney cells) drug Vancomycin in a patient with kidney failure.

This quadruple board certified expert has been practicing for nearly 30 years. He is a member of the Editorial Board of “Cancer Therapy” and has been widely published in journals such as “Cancer Investigation” and “Managed Care and Cancer”. A specialist in all things cancer, he has been listed multiple times to the Castle Connolly Guide to America’s Top Doctors and has held numerous prestigious academic and administrative appointments.

RELATED EXPERT WITNESSES

Post Tags